Cholesterol Thread

Discussion in 'Family Life - Stories, Pictures & Updates' started by Peaches Lee, Dec 10, 2012.

  1. Peaches Lee

    Peaches Lee Chillin' With My Peeps

    1,736
    71
    194
    Sep 19, 2010
    Pennsylvania
    I'm hoping to get some answers for my mom who has recently been diagnosed with genetic high cholesterol. It unfortunately runs in the family so I have to look forward to this as well. Well, my mom has been really good about a very strict non-fat diet, has lost 20 pounds and exercises daily. She was taking a generic medicine "simavastin" or something like that. And for I think, a month, she was doing great on it and had lowered her cholesterol a substantial amount. But, the second month, she started having a reaction to the medicine; she would get bruised very easily and her veins in her hands looked to "explode" (yuck). She was also having menthol feeling on her arms and general flu like sypmtoms where she couldn't get out of bed, and hence, not exercise.

    She spoke with her doctor (a PA) and the PA said it was just my mom's nerves. So, even though you are not supposed to, she stopped taking the meds because she couldn't stand being sick any longer and felt better once the drug left her system. Well, last Friday she got blood pulled again and I guess the cholesterol is back up. My mom is incredibly nervous about taking this medicine and wants to try something else.

    Does anyone have any words of wisdom, advice, experience? I don't want my mom to not take a medicine, but I think, yeah, her cholesterol is low, but she can't doing anything else because of the side effects. Thanks so much for reading. [​IMG]
     
  2. redhen

    redhen Kiss My Grits... Premium Member

    35,112
    121
    458
    May 19, 2008
    Western MA
    She needs to go to another doctor (ASAP) if this one isn't listening to her.
     
  3. lorain's fids

    lorain's fids Chillin' With My Peeps

    659
    15
    123
    Jul 9, 2011
    New Jersey
    If your Mom takes vitamins she should look into adding Red Rice Yeast and CoQ10 to her diet. They do lower cholesterol but they have to be taken together. Prescription cholesterol meds are very harsh on the body.
     
  4. nova022

    nova022 Chillin' With My Peeps

    1,693
    83
    186
    Aug 3, 2012
    I agree with your mother that the medicine was causing her problems. I have been prescribed every cholesterol drug on the market and they all have terrible side effects, some worst than others. I decided I would rather live with high cholesterol and be side effect free so I don't take anything. I have been able to lower my cholesterol through diet (increasing fiber and reducing animal fats) and exercise which surprised my doctor, who like your mother's doctor thought the side effects were in my head.

    About six months ago my husband had to become gluten free and rather than make two meals and have food around that might tempt him, I became gluten free as well. I can't say enough good things about that decision. Since eliminating gluten I have effortlessly lost weight, and my cholestrol, blood sugar and blood pressure have all come down.
     
  5. Peaches Lee

    Peaches Lee Chillin' With My Peeps

    1,736
    71
    194
    Sep 19, 2010
    Pennsylvania
    Thank you all so much for your replies. I had her take a look at them.

    Nova022--thanks for sharing your experiences. Yes, her doctor acted like the side effects were in her head. They were not, her hand had a huge black bruise that was nasty looking, not like a conventional bruise.

    She has greatly reduced the intake of fats. She is even prepared to go vegetarian. Thank you all again.
     

BackYard Chickens is proudly sponsored by